Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 17, 2017, 5:53 PM EDT for Osceola County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 5:53 PM EDT (21:53 UTC)
- Expired
- Jul 17, 2017, 6:26 PM EDT
- In force
- 33 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Osceola County, FL
The radar
The Melbourne radar (KMLB), 65 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:55 PM EDT | HAIL 1 | 4 Sse East Lake Toho, FL | TRAINED SPOTTER REPORTS QUARTER SIZED HAIL NEAR US 192 IN ST. CLOUD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.9 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
055
WUUS52 KMLB 172153
SVRMLB
FLC097-172245-
/O.NEW.KMLB.SV.W.0050.170717T2153Z-170717T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
553 PM EDT MON JUL 17 2017
The National Weather Service in Melbourne has issued a
* Severe Thunderstorm Warning for...
North central Osceola County in east central Florida...
* Until 645 PM EDT
* At 552 PM EDT, a severe thunderstorm was located near Saint Cloud,
with little or no movement.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Kissimmee, Saint Cloud, West Lake Toho, Buena Ventura Lakes and
East Lake Toho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2835 8115 2818 8117 2822 8147 2835 8149
TIME...MOT...LOC 2152Z 272DEG 14KT 2822 8124
HAIL...1.00IN
WIND...60MPH
$$
Sedlock2 follow-up statements
927
WWUS52 KMLB 172217
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
617 PM EDT MON JUL 17 2017
FLC097-172245-
/O.CON.KMLB.SV.W.0050.000000T0000Z-170717T2245Z/
Osceola FL-
617 PM EDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTH CENTRAL OSCEOLA COUNTY...
At 616 PM EDT, a severe thunderstorm cluster was located over north
central Osceola County, moving north at 10 to 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Kissimmee, Saint Cloud, West Lake Toho, Buena Ventura Lakes and East
Lake Toho.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2835 8115 2818 8117 2822 8147 2835 8149
TIME...MOT...LOC 2216Z 272DEG 14KT 2822 8113
HAIL...1.00IN
WIND...60MPH
$$
Sedlock844
WWUS52 KMLB 172226
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
626 PM EDT MON JUL 17 2017
FLC097-172235-
/O.CAN.KMLB.SV.W.0050.000000T0000Z-170717T2245Z/
Osceola FL-
626 PM EDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits. Therefore the warning has been cancelled. However small
hail, gusty winds and very heavy rain leading to nuisance flooding
are still possible with these thunderstorms.
LAT...LON 2835 8115 2818 8117 2822 8147 2835 8149
TIME...MOT...LOC 2223Z 272DEG 14KT 2822 8109
$$
SedlockWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:36 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 17, 3:36 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 336 PM EDT Mon Jul 17 2017 .DISCUSSION... Tonight...Coverage of storms has been greater to our north/west and the HRRR model shows scattered-numerous storms forming over northern interior sections until a little after sunset. This looks reasonable as that area is well heated and boundaries are set to collide from Lake county into Orlando. Strong storms with frequent lightning strikes, gusty winds to 50 mph and quick 2 to 3 inch downpours are expected there. Elsewhere, a chance for showers/storms exists through evening then skies will become partly cloudy after midnight. Tuesday...Mid level trough over the southeast states will keep subtropical ridge suppressed to our south, which will provide a deep layer of moist southerly winds. Precipitable water values should start off the day around 2 inches. Sea breezes will get deep convection going by early afternoon, with subsequent boundary interactions producing scattered to numerous thunderstorms into late afternoon/early evening. MOS POPs are around 60-70 percent which is similar to our current forecast, so little change planned. Afternoon highs should be a couple of degrees lower than Monday given the increased cloud cover and earlier start to showers and storms. The more rigorous late-day boundary collisions should be able to produce a few strong storms. Forecast soundings continue to look supportive of strong wind gusts, with frequent lightning and very heavy rainfall also likely. Wednesday-Monday (Previous Discussion)...The mid-level trough over the southeast states will shift offshore by late week, leaving a weakness in the ridge aloft and preventing the surface high from building back to the north. While this will maintain light south/southwest flow through the period, decreasing moisture will lead to gradually lowering PoPs into the weekend. PoPs peak (50-60%) on Wednesday before chances decrease (30-40%) into the weekend. Given the lower storm coverage, temps should warm several degrees by late week with highs forecast into the mid 90s across the interior. && .AVIATION...Scattered to numerous showers/storms are expected at the interior terminals through evening. Some will be strong with frequent lightning strikes, gusty winds over 40 mph and torrential downpours. Elsewhere, there is a chance for showers or storms until a little after sunset, then VFR through Tue morning. Very moist atmosphere in place will bring scattered-numerous showers and storms on Tue afternoon. && .MARINE... Tonight-Tuesday...Axis of Atlantic ridge will shift south of the waters. This will provide south winds, except southwest in the northern waters. Speeds still look to be 10 knots or less. Recent nearshore buoy reports show seas below 2 feet. The long easterly fetch region is getting shunted southward with the ridge, so seas will likely continue 1-2 feet nearshore and might be up to 2.5 feet well offshore. Moist air in place will likely produce scattered night/morning showers/storms and then some of the scattered strong Tue afternoon storms over the mainland will likely push across the coast again. Wed-Sat...High pressure will remain south of area, leading to gentle south to southwest winds that will become east/southeast as the sea breeze develops each afternoon. This pattern will continue to result in rather benign sea conditions. The moist southerly wind flow will continue to support scattered night/morning showers and storms through mid week before coverage decreases some by late week. Some of the stronger afternoon storms over land should continue to impact the coastline. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 90 75 90 / 30 60 30 50 MCO 75 92 75 93 / 30 70 20 60 MLB 76 91 76 90 / 30 60 30 50 VRB 75 90 75 90 / 30 60 30 50 LEE 76 92 76 93 / 30 60 20 60 SFB 75 92 75 93 / 30 60 20 60 ORL 76 92 76 93 / 30 70 20 60 FPR 74 91 75 90 / 30 60 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && FORECASTS...Lascody RADAR.......Bragaw AVIATION....Smith
Hazardous weather outlook, Jul 17, 11:20 AM EDT, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 1120 AM EDT Mon Jul 17 2017 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-180330- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County- Northern Lake County-Orange-Seminole-Southern Brevard County- Osceola-Indian River-Okeechobee-St. Lucie-Martin- Coastal Volusia County-Southern Lake County- Northern Brevard County- 1120 AM EDT Mon Jul 17 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... An increasingly moist southerly flow will lead to a higher coverage of lightning storms from mid afternoon through early evening. The east and west coast sea breezes will push inland with an expected collision along and east of the Florida Turnpike. The strongest activity is expected to develop along the I-4 Corridor between 5 PM and 8 PM and move north-northeast toward the Volusia and north Brevard county coasts. A few storms will become strong, containing winds gusts up to 50 mph, frequent lightning strikes, and very heavy rainfall. .FLOOD IMPACT... Local heavy rain up to 3 inches will cause temporary flooding of some roads and low lying areas. The highest threat for heavy rain will be along and north of the I-4 Corridor from late afternoon through early evening. .RIP CURRENT IMPACT... A small east swell will generate a moderate rip current threat along the beaches of east central Florida. Always swim within sight of a lifeguard. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous lightning storms are expected to develop this afternoon and early evening as the east and west coast sea breeze boundaries push inland and collide over the east side of the peninsula. A few strong storms are expected over the interior counties that will affect some of the inland lakes. The storms will push back toward the Volusia and north Brevard county coasts toward sunset. Gusty winds of 35 to 40 knots and frequent lightning strikes will be the primary hazards. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. Scattered to numerous lightning storms are expected each afternoon. The primary threats will be dangerous cloud to ground lightning followed by gusty winds. Slow moving storms will also produce very heavy rains resulting in temporary flooding of some roads and poor drainage areas. An east swell will produce a moderate risk of rip currents at the beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. Kelly/Bragaw
In the hours before
Special weather statement, Jul 17, 4:25 PM EDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Melbourne FL 425 PM EDT MON JUL 17 2017 FLZ041-044>046-053-172130- Northern Lake County FL-Osceola FL-Inland Volusia County FL- Orange FL-Seminole FL- 425 PM EDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...NORTHEASTERN LAKE... ORANGE...CENTRAL VOLUSIA AND NORTH CENTRAL OSCEOLA COUNTIES UNTIL 530 PM EDT... At 422 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from near Paisley to 8 miles northeast of Harmony. Movement was north at 5 TO 10 mph. Wind gusts up to 45 to 55 mph will be possible with some of these storms. Hail to dime size may be possible locally with a few of the strongest storms. Locations impacted include... Orlando, Deltona, Plymouth, Sanford and Apopka. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 2914 8128 2819 8089 2821 8146 2905 8164 TIME...MOT...LOC 2022Z 190DEG 54KT 2900 8151 2826 8104 Sedlock
Special weather statement, Jul 17, 5:10 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Melbourne FL
510 PM EDT MON JUL 17 2017
FLZ045-053-144-172200-
Osceola FL-Orange FL-Southern Lake County FL-
510 PM EDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAKE...WESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 600 PM EDT...
At 508 PM EDT, Doppler radar was tracking a strong thunderstorm near
the Orlando Theme Parks, moving north at 5 to 10 mph. Other strong
storms were developing near Oakland, Lake Apopka, and Mount Dora.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Apopka, Ocoee, Winter Garden, Tavares, Magic Kingdom, and Mount
Dora.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2877 8174 2878 8173 2879 8159 2821 8146
2822 8154 2826 8156 2826 8166 2835 8166
2835 8174
TIME...MOT...LOC 2108Z 166DEG 11KT 2842 8164
SedlockLocal storm report, Jul 17, 5:17 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
517 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST 4 ESE BAY LAKE 28.38N 81.51W
07/17/2017 E40 MPH ORANGE FL NWS EMPLOYEE
NWS EMPLOYEE ESTIMATES WIND GUST OF 40-50MPH AND PEA
SIZED HAIL AT I-4 AND 535
&&
JRSSpecial weather statement, Jul 17, 5:23 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
523 PM EDT MON JUL 17 2017
FLZ041-044>046-053-141-172215-
Northern Lake County FL-Osceola FL-Inland Volusia County FL-
Orange FL-Seminole FL-Coastal Volusia County FL-
523 PM EDT MON JUL 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...EAST CENTRAL LAKE...
ORANGE...CENTRAL VOLUSIA AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 615
PM EDT...
At 520 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Barberville to Forest Hills to Mount Dora and
down to Doctor Phillips. Another strong cluster of storms was
located over mainly rural locations of northeast Osceola
County, north of Holopaw. Movement was north at 5 to 10 mph.
Wind gusts up to 45 to 50 mph will be possible with these storms
along with some small hail.
Locations impacted include...
Orlando, Deltona, and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2809 8087 2822 8146 2879 8157 2879 8169
2917 8137 2926 8133 2927 8115 2941 8116
2942 8112
TIME...MOT...LOC 2120Z 358DEG 29KT 2825 8146 2879 8158 2895 8134 2926
8128
SedlockLocal storm report, Jul 17, 5:40 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
540 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL MOUNT PLYMOUTH 28.80N 81.53W
07/17/2017 E1.00 INCH LAKE FL BROADCAST MEDIA
REPORT OF QUARTER SIZED HAIL AND TREES DOWN IN THE MOUNT
PLYMOUTH/SORRENTO AREA.
&&
JRSLocal storm report, Jul 17, 5:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
541 PM EDT MON JUL 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HAIL MOUNT PLYMOUTH 28.80N 81.53W
07/17/2017 E1.00 INCH LAKE FL BROADCAST MEDIA
REPORT OF QUARTER SIZED HAIL AND TREES DOWN IN THE MOUNT
PLYMOUTH/SORRENTO AREA. TIME ESTIMATED FROM RADAR
&&
JRSThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:31 PM EDT | Special Weather Statement | MLB | Saint Lucie | 44 min |
| Jul 17, 4:18 PM EDT | Special Weather Statement | MLB | Flagler | 57 min |
| Jul 17, 4:25 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 65 min |
| Jul 17, 4:38 PM EDT | Severe Thunderstorm Warning | MLB | Lake | 37 min |
| Jul 17, 4:57 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Volusia | 2 hr |
| Jul 17, 5:10 PM EDT | Special Weather Statement | MLB | Lake | 50 min |
| Jul 17, 5:23 PM EDT | Special Weather Statement | MLB | Orange, Seminole, Volusia | 52 min |
| Jul 17, 6:04 PM EDT | Areal Flood Advisory | MLB | Orange, Osceola | 116 min |
| Jul 17, 6:09 PM EDT | Special Weather Statement | MLB | Orange | 51 min |
| Jul 17, 6:12 PM EDT | Special Weather Statement | MLB | Seminole, Volusia | 63 min |
| Jul 17, 6:32 PM EDT | Areal Flood Advisory | MLB | Orange, Seminole, Volusia | 88 min |
| Jul 17, 7:04 PM EDT | Special Marine Warning | MLB | 116 min | |
| Jul 17, 7:13 PM EDT | Special Weather Statement | MLB | Seminole | 62 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.